Missouri, 2008

Heavy Rain in Missouri, August 22, 2008

August 22, 2008 · NWS PAH · 1 event in 1 county or zone

Thunderstorms developed in a southerly flow of very warm and unstable air. Weak upper level disturbances contributed to the heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms developed in a southerly flow of very warm and unstable air. Weak upper level disturbances contributed to the heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 22, 1:02 AM CST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 22, 1:02 AM CST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
202 AM CDT FRI AUG 22 2008

.DISCUSSION...
500 MB TROUGH OVER THE PLAINS CONTINUES TO PRODUCE A DEEP SOUTHERLY
FLOW OF TROPICAL MOISTURE...RESULTING IN WIDESPREAD CLOUDINESS AND
SOME WEAK CONVECTION. THE TROUGH WILL CONTINUE TO SLIDE VERY SLOWLY
EAST TOWARD THE MISSISSIPPI VALLEY AS IT WEAKENS.
THEREFORE...ANOTHER ROUND OF SCATTERED SHOWERS AND STORMS IS
EXPECTED TODAY. REGIONAL RADARS SHOWED ONLY AN ISOLATED SHOWER OR
TWO AT 06Z...AND NEW DEVELOPMENT MAY NOT OCCUR UNTIL DAYTIME HEATING
DESTABILIZES THE ATMOSPHERE LATER TODAY. ONCE AGAIN...THE HIGHEST
COVERAGE OF DIURNAL CONVECTION IS EXPECTED OVER SE MISSOURI AND SW
ILLINOIS...CLOSEST TO THE UPPER SUPPORT.

BY THIS EVENING...850 TO 700 MB LAYER RIDGING WILL DEVELOP OVER THE
LOWER OHIO VALLEY IN RESPONSE TO FAY. THE RIDGING TO THE NORTH AND
WEST OF FAY WILL DISRUPT THE MOIST SOUTHERLY FLOW OVER OUR REGION.
WHILE PRECIP CHANCES WILL DIMINISH CONSIDERABLY TONIGHT AND
SATURDAY...THERE WILL STILL BE PLENTY OF RESIDUAL MOISTURE
/PRECIPITABLE WATER VALUES OVER 1.5 INCHES/. THE LAST VESTIGES OF
THE 500 MB TROUGH MAY BE ENOUGH TO TRIGGER SOME ISOLATED TO
SCATTERED CONVECTION IN THE MOIST AIR MASS. AGAIN...THE TREND WILL
BE TOWARD LESS PRECIPITATION TONIGHT AND SATURDAY.

A SMALL INCREASE IN CONVECTIVE COVERAGE IS EXPECTED SUNDAY AS A
WEAK COLD FRONT CROSSES THE FORECAST AREA FROM THE NORTH. LOW LEVEL
CONVERGENCE ALONG THE FRONT SHOULD BE RATHER WEAK AS THE FRONT GETS
ABSORBED INTO THE CIRCULATION OF FAY. 500 MB SUPPORT WILL BE WEAK AT
BEST. HOWEVER...THE FRONT WILL BE ARRIVING DURING THE WARMEST PART
OF THE DAY...AND PLENTY OF MOISTURE WILL BE IN PLACE.

THE FORECAST WILL BE UNCHANGED FOR MONDAY THROUGH THURSDAY. A SLIGHT
CHANCE OF SHOWERS AND STORMS WILL BE FORECAST ALMOST DAILY...MAINLY
SOUTH AND EAST OF THE OHIO RIVER. AGAIN...THIS FORECAST HINGES ON
THE REMNANTS OF FAY. MOST MODEL GUIDANCE APPEARS TO TAKE THE
MOISTURE ASSOCIATED WITH FAY MORE EAST THAN NORTH NEXT WEEK.

AS FOR TEMPS...NOT MUCH VARIATION IS EXPECTED FROM DAY TO DAY. HIGHS
WILL REMAIN IN THE MID TO UPPER 80S...WITH LOWS IN THE UPPER 60S TO
AROUND 70. FOLLOWING THE FRONTAL PASSAGE SUNDAY...SLIGHT COOLING AND
DRYING WILL OCCUR...MAINLY IN NORTHERN COUNTIES.

&&

.AVIATION...
FOR THE 06Z TAF SET...LITTLE CHANGE TO WHAT WAS PRESENTED IN THE
PRIOR SET. PLAYED DOWN THUNDER AT KCGI REST OF THE NIGHT. BUT LEFT
IN SHRA MENTION ALONG WITH LOW MVFR FOG POSSIBILITY. FAIR AMOUNT
OF HIGHER LEVEL DEBRIS CLOUDINESS AND A FEW MID CLOUDS EXPECTED
TO PERSIST OVERNIGHT WITH VERY LIGHT WINDS. HAVE SOME TEMPO LIGHT
FOG POSSIBILITY IN FOR KPAH. OTHERWISE FRIDAY KEPT CB MENTION GOING
SINCE ACTIVITY COULD FLARE UP AGAIN...ESP TOWARD KCGI AND KPAH. KEVV
AND KOWB ARE EAST OF WHERE LATEST MODELS ARE SHOWING BEST AXIS OF
MOISTURE FOR CONVECTION...SO THEIR OVERALL FORECAST IS RELATIVELY
GOOD WITH RESPECT TO CIGS AND VSBYS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

PUBLIC...MY
AVIATION...CN
Hazardous weather outlook, Aug 22, 3:00 AM CST, 2 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
400 AM CDT FRI AUG 22 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
400 AM CDT FRI AUG 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR...MAINLY DURING THE AFTERNOON
AND EARLY EVENING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE.
LOCALLY HEAVY RAIN WILL ACCOMPANY SOME OF THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS DURING MUCH OF THIS TIME
PERIOD. SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Cape Girardeau

When
August 22, 5:00 AM CST to 11:00 AM CST
Where
Cape Girardeau County, Jackson to Cape Girardeau
Reported by
Trained Spotter
Coordinates
37.380, -89.670

Water was over the intersection of K Highway and U.S. Route 61. Other traffic problems were reported on some Cape Girardeau streets. A side street was covered with about 10 inches of water, but the street remained passable. In Cape Girardeau, a spotter measured 5.75 inches of rain in about 15 hours. Near Jackson, 2.82 inches of rain fell in six hours. The heavy rainfall was the result of showers and thunderstorms that trained over the county for several hours.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 124259.